Risk of meningitis is higher in people treated with antimicrobials in previous year, study showsBMJ 2016; 353 doi: https://doi.org/10.1136/bmj.i2197 (Published 18 April 2016) Cite this as: BMJ 2016;353:i2197
People who had an antimicrobial prescribed in the previous year showed an increased risk of meningitis in a case control study analysing data from a UK primary care clinical database.1
The development of meningitis is thought to involve micro-organisms in the nasopharynx crossing mucosal surfaces into the bloodstream and moving into the subarachnoid space. But it is unclear what can trigger this transmission.
Researchers investigated whether being treated with an antimicrobial was associated with the risk of bacterial or viral meningitis by potentially altering the nasopharyngeal microbiome. They identified a total of 7346 cases of meningitis (45% viral, 25% bacterial, and 30% unspecified) diagnosed from 1 January 1992 to 31 March 2014 in the Clinical Practice Research Datalink, which contains medical records from 685 UK general practices. Each case was matched with four randomly selected controls for age and sex.
Just over a third (35%) of people with meningitis had received an antimicrobial prescription in the 12 months before their diagnosis, compared with 20% of the control group (adjusted odds ratio 2.04; (95% confidence interval 1.91 to 2.18); P<0.001). And patients with meningitis were four times more likely than controls to have had an antimicrobial prescribed in the seven days before their diagnosis.
Patients with four or more prescriptions for antimicrobials in the previous year were at significantly higher risk of all types of meningitis (2.85 (2.44 to 3.34)) than the matched controls.
“It is possible that this increase was due to an effect of antimicrobials on the microbiome or reflected an increased general susceptibility to infections in these patients,” said the researchers, led by David Armstrong, of the department of primary care and public health sciences at King’s College, London. “This may be another reason for caution in prescribing antimicrobials.”